Alert archive / Arizona / Flash Flood Warnings in 2009
Flash Flood Warning 16, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 8, 2009, 10:29 PM MST for Maricopa County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2009, 10:29 PM MST (05:29 UTC)
- Expired
- Sep 9, 2009, 12:30 AM MST
- In force
- 2 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 5.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 669 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 2458 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPSR 090529 FFWPSR AZC013-090730- /O.NEW.KPSR.FF.W.0016.090909T0529Z-090909T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 1029 PM MST TUE SEP 8 2009 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA... FOR THE SEVEN SPRINGS AND CAMP CREEK AREAS. * UNTIL 1230 AM MST * AT 1024 PM MST...RADAR RAINFALL ESTIMATES IN THE SEVEN SPRINGS AND CAMP CREEK AREA WERE BETWEEN 1 AND 1 1/5 INCHES PER HOUR... ENOUGH TO CAUSE FLASH FLOODING. MOTORISTS DRIVING THE RURAL ROAD FROM CAREFREE TO SEVEN SPRINGS ARE ESPECIALLY VULNERABLE TO FLOODING. FLOODING COULD EXTEND SOUTH ALONG CAMP CREEK WASH AS IT CROSSES THE BARTLETT ROAD. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAMP CREEK PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3402 11181 3382 11155 3367 11170 3387 11196 $$ HV
3 follow-up statements
000 WGUS75 KPSR 090616 FFSPSR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 1116 PM MST TUE SEP 8 2009 AZC013-090730- /O.CON.KPSR.FF.W.0016.000000T0000Z-090909T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MARICOPA AZ- 1116 PM MST TUE SEP 8 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MST FOR NORTHEASTERN MARICOPA COUNTY...IN THE AREA AROUND SEVEN SPRINGS AND CAMP CREEK... AT 1105 PM MST...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED OVER AND NEAR THE CAMP CREEK...WHICH IS NORTHEAST OF THE TOWN OF CAREFREE. ESTIMATED RADAR RAINFALL RATES WERE ON THE ORDER OF 1 INCH PER HOUR. BETWEEN 930 PM AND 11 PM NEARLY 1 INCH IF RAIN FELL AT SEVEN SPRINGS AND CAMP CREEK...AND 1.61 INCHES IN THE NEARBY RACKENSACK CANYON GAGE. THE ROAD BETWEEN CAREFREE AND SEVEN SPRINGS IS ESPECIALLY VULNERABLE TO FLOOD OR FLASH FLOODING. ADDITIONALLY...HEAVY RUNOFF FLOWING DOWN CAMP CREEK WASH WILL LIKELY FLOOD PARTS OF THE BARTLETT LAKE ROAD WHERE IT CROSSES THE WASH. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3402 11181 3382 11155 3367 11170 3387 11196 $$ HV
000 WGUS75 KPSR 090718 FFSPSR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 1218 AM MST WED SEP 9 2009 AZC013-090730- /O.CON.KPSR.FF.W.0016.000000T0000Z-090909T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MARICOPA AZ- 1218 AM MST WED SEP 9 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MST FOR NORTHEASTERN MARICOPA COUNTY...FOR THE AREA AROUND SEVEN SPRINGS AND CAMP CREEK... AT 1213 AM MST...ALTHOUGH SHOWERS AND THUNDERSTORMS IN THE SEVEN SPRINGS AND CAMP CREEK AREAS HAVE DECREASED INTO ISOLATED SHOWERS... HEAVY RUNOFF IN WASHES ALONG THE RURAL ROAD BETWEEN CAREFREE AND SEVEN SPRINGS COULD STILL BE OCCURRING. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 3402 11181 3382 11155 3367 11170 3387 11196 $$ HV
000 WGUS75 KPSR 090735 FFSPSR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 1235 AM MST WED SEP 9 2009 AZC013-090739- /O.EXP.KPSR.FF.W.0016.000000T0000Z-090909T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MARICOPA AZ- 1235 AM MST WED SEP 9 2009 ...THE FLASH FLOOD WARNING FOR THE AREA NEAR SEVEN SPRINGS AND CAMP CREEK IN NORTHEASTERN MARICOPA COUNTY EXPIRED AT 1230 AM MST... THE FLASH FLOOD WARNING ISSUED EARLIER FOR THE AREA NEAR SEVEN SPRINGS AND CAMP CREEK...INCLUDING THE CAMP CREEK WASH WHICH EXTENDS TO THE BARTLETT DAM ROAD WAS ALLOWED TO EXPIRE AT 1230 AM MST. HEAVY RAIN ENDED IN THE AREA AFTER 1145 PM...WITH ONLY LIGHT SHOWERS DETECTED BY RADAR AT 1225 AM. ALTHOUGH THE FLASH FLOOD WARNING HAS EXPIRED...WASHES IN THE AREA...ESPECIALLY ALONG THE RURAL ROAD BETWEEN CAREFREE AND SEVEN SPRINGS...AND ALONG THE BARTLETT DAM ROAD WERE IT CROSSES CAMP CREEK WASH COULD STILL BE FLOWING UNTIL 3 AM. LAT...LON 3402 11181 3382 11155 3367 11170 3387 11196 $$ HV
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 9:55 PM MST, 34 minutes earlier.
Area forecast discussion, Sep 8, 9:55 PM MST, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 955 PM MST TUE SEP 8 2009 .SYNOPSIS... ENOUGH MOISTURE REMAINS IN SOUTH-CENTRAL ARIZONA FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THIS WEEK...AND A FLOW OF AIR FROM THE WEST AND NORTH IS EXPECTED TO KEEP MOST OF SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA DRY THIS WEEK. TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE AVERAGE FOR EARLY SEPTEMBER THIS WEEK. && .DISCUSSION... TAIL-END OF WEAK H3 SHORTWAVE PUSHING INTO WRN AZ THIS EVENING. THIS FEATURE APPEARS TO BE WORKING ON MODERATELY UNSTABLE AND QUITE MOIST AMS IN PLACE OVER SCNTRL AZ AND SERVING TO TRIGGER ISOLD-SCT SHOWERS/TSTMS. 00Z KPSR SOUNDING HAD MUCH MORE CAPE THAN PREVIOUS NIGHT...UP TO NEARLY 1300 G/KG...SO CERTAINLY ENOUGH MOISTURE AVBL TO KEEP TSTMS GOING FOR AWHILE. ALSO AIDING IN STORM DEVELOPMENT IS OUTFLOW BOUNDARY PUSHING WWD FROM SRN GILA COUNTY CONVECTION EARLIER THIS EVENING. WITH TSTM CLUSTERS PROPAGATING WWD...AND WITH ALL THE ABOVE FACTORS IN MIND...INCREASED POPS INTO ISOLD TO SCT COVERAGE TERMS PAST MIDNIGHT OVER SCNTRL AZ ZONES...AND THEN KEPT SLIGHT CHANCES GOING UNTIL MORNING...AS AFOREMENTIONED SHORTWAVE MOVES SLOWLY EWD INTO CNTRL AZ. NOT MUCH REASON TO MESS WITH REMAINDER OF THE SHORT TERM FORECAST... AS KEEPING LOW-GRADE MONSOON POPS IN PLACE APPEARS BEST WAY TO GO PER LATEST 00Z NAM/GFS RUNS. REST OF THE DISCUSSION BELOW STILL APPLIES. PREVIOUS DISCUSSION... WEDNESDAY AND THURSDAY...THE MOISTURE BOUNDARY REMAINS IN PLACE...WITH DRY AIR TO THE WEST OF MARICOPA COUNTY AND MORE MOIST CONDITIONS TO THE EAST. A WEAK LOW DEVELOPS OFF THE CNTRL/SRN CA COAST...SWINGING THROUGH THE REGION THURSDAY. HOWEVER...MOISTURE OVER THE DESERTS WILL BE LIMITED...WITH THE ONLY REAL THREAT FOR SHOWERS AND THUNDERSTORMS OVER SOUTHERN GILA COUNTY. AS SUCH...WILL CONTINUE A LOW GRADE MONSOON FCST THROUGH THURSDAY...BEFORE DRYING THINGS OUT FURTHER EAST AS WE HEAD INTO THE WEEKEND. FOR THE WEEKEND -PREVIOUS DISCUSSION STILL APPLIES... AS THE RIDGE CONTINUES TO AMPLIFY OVER THE WEEKEND...NLY FLOW ALOFT DEVELOPS ACROSS AZ ON THE FRONT SIDE OF THE RIDGE...AND THIS ADVECTS DRIER AIR INTO THE STATE FROM THE NORTH. LOW/MID LEVEL MOISTURE IS REALLY PROGGED TO THIN OUT OVER MUCH OF OUR CWA...TO THE POINT THAT WE HAVE REMOVED CHANCES FOR PRECIP ON SATURDAY AND SUNDAY FOR ALL BUT ZONES 24 AND 28...LEAVING JUST SINGLE DIGIT POPS ELSEWHERE. AS FOR TEMPERATURES THIS WEEK...THEY WILL REMAIN NEAR OR A BIT ABOVE SEASONAL NORMALS. SINCE THE UPPER HIGH CENTER WILL REMAIN WELL TO OUR NORTH...HEIGHTS ACROSS AZ WILL NOT CLIMB OVERMUCH AND THUS OUR WARMUP WILL BE SOMEWHAT LIMITED. && .AVIATION... SOUTHEAST CALIFORNIA AND SOUTHWEST AND SOUTH-CENTRAL ARIZONA... INCLUDING KPHX...KIWA...KIPL...AND KBLH... KPHX...KIWA...AND THE GREATER PHOENIX AREA... TSTMS DEVELOPING/PROPAGATING WWD LATE THIS EVENING...AND AS SUCH WILL NEED TO PUT SOME TEMPO GROUPS TO START OUT 06Z FOR BOTH KPHX/ KIWA. VSBYS COULD LOWER BRIEFLY TO 3SM IN HEAVIER SHOWERS...AND CIGS COULD DROP TO NEAR 7K AGL. SLIGHT CHANCE OF STORMS CONTINUING AFTER 10Z...AS UPPER LEVEL IMPULSE APPROACHES. HOWEVER...WILL JUST INCLUDE CB FOR NOW AFTER THEN. EXPECTING LESS ACTIVITY ON WEDNESDAY. KIPL AND KBLH... TYPICAL DIURNAL WINDS AND CLEAR SKIES ARE EXPECTED THROUGH WEDNESDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... FRIDAY THROUGH TUESDAY... DRIER AIR ACROSS THE AREA IS EXPECTED TO CONFINE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS TO THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA DURING THIS PERIOD. SOMEWHAT ABOVE AVERAGE TEMPERATURES ARE EXPECTED FOR MID SEPTEMBER. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...ESTLE/WANEK/CB AVIATION...ESTLE FIRE WEATHER...ELLIS
Hazardous weather outlook, Sep 8, 5:33 AM MST, 16 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 533 AM MST TUE SEP 8 2009 AZZ024-091200- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 533 AM MST TUE SEP 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. THE STRONGER STORMS MAY PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH AS WELL AS FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CONTINUED SLIGHT CHANCE TO A CHANCE FOR THUNDERSTORMS EACH DAY. PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 40 MPH AS WELL AS FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ021>023-026>028-091200- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 533 AM MST TUE SEP 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS. THE PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45 MPH AS WELL AS BLOWING SAND OR DUST...FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CONTINUED SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. THE STRONGER THUNDERSTORMS MAY PRODUCE GUSTY WINDS IN EXCESS OF 45 MPH AS WELL AS BLOWING SAND OR DUST...FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL. DRIER AIR IS EXPECTED TO MOVE IN FROM THE NORTH AND WEST BEGINNING ON SATURDAY. AS A RESULT...NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025-CAZ030>033-091200- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 533 AM MST TUE SEP 8 2009 /533 AM PDT TUE SEP 8 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO WEATHER HAZARDS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO WEATHER HAZARDS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NECESSARY. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX CJB
In the hours before
Local storm report, Sep 8, 10:06 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1006 PM MST TUE SEP 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST 4 N ELOY 32.80N 111.61W
09/08/2009 M53.00 MPH PINAL AZ TRAINED SPOTTER
&&
JROGERSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:54 PM MST | Areal Flood Advisory | PSR | Maricopa | 111 min |
| Sep 8, 10:19 PM MST | Areal Flood Advisory | PSR | Maricopa | 116 min |
| Sep 8, 10:23 PM MST | Areal Flood Advisory | PSR | Pinal | 112 min |
Nearby
Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.